Florida, 2018

Damaging Winds in Florida, June 6, 2018

June 6, 2018 · NWS MFL · 2 events in 1 county or zone

Abundant moisture and a weak frontal boundary across Central Florida lead to numerous afternoon and evening showers and thunderstorms across South Florida. Strong storms that developed across Palm Beach County during the evening hours produced small hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Abundant moisture and a weak frontal boundary across Central Florida lead to numerous afternoon and evening showers and thunderstorms across South Florida. Strong storms that developed across Palm Beach County during the evening hours produced small hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 6, 2:52 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 6, 2:52 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Miami FL
352 PM EDT Wed Jun 6 2018

.DISCUSSION...
REST OF TODAY AND TONIGHT: Scattered to numerous thunderstorms this
afternoon into the evening across the Lake Okeechobee and east
coast regions. Cooler air aloft today compared to yesterday will
allow for some of the stronger convection to be capable of
producing strong downburst winds and small hail. Convection will
continue throughout the afternoon and evening tapering off after
sunset.

SHORT TERM (Thursday Through Saturday): An upper level low situated
in the northeastern Gulf will drive our weather pattern the next
couple of days as it meanders just to the west of the peninsula.
This will allow cooler temperatures aloft, steep lapse rates and
increase in moisture. Therefore, the next few days we will see an
increase in convective coverage across the area with a favorable
environment for stronger thunderstorms to produce strong
downburst and small hail each afternoon and evening.

LONG TERM (Early Next Week): The upper level low across the
northeastern Gulf will gradually weaken as the western Atlantic
ridge will work its way into the region. This will bring light flow
across the area. Mid-levels will warm and a return to more
typical climo weather pattern across the area. Scattered showers
and storms developing along the seabreezes each afternoon
and concentrating over the interior and Lake Okeechobee regions.

Daily maxima and minima temperatures will be around normal in the
extended forecast period.

&&

.MARINE...
MARINE: South-southwest winds around 10 to 15kts the rest of
today. Tomorrow winds will shift to be out of the south-south east
becoming southeast this weekend around 10kts. Seas will be 3 feet
or less through the weekend. Scattered to numerous storms moving
offshore the rest of today and Thursday in the Atlantic waters.
The rest of the week storms will focus over the interior and Lake
Okeechobee.

&&

.AVIATION...
VFR conditions should prevail, but scattered to numerous
thunderstorms are expected today across eastern terminals, where
brief but possibly significant restrictions are likely. Where rain
chances are higher, have TEMPO TSRA group at PBI from 20-24z. TMB
and possibly MIA may remain SW of greatest thunderstorm coverage,
and APF will remain dry. Generally SW wind 10 KT expected today,
but Atlantic sea breeze may penetrate PBI/FLL/MIA bringing a
several hour period of SSE winds at 10 to 15 KT. Light wind
tonight, then SW at 10 KT Thursday morning. After this evening,
showers will likely hold off eastern terminals until Thursday
afternoon, but Naples could see some showers Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  73  90  75  90 /  40  70  50  50
Fort Lauderdale  77  90  76  89 /  30  60  40  50
Miami            76  92  76  90 /  20  70  40  50
Naples           77  90  76  90 /  10  50  10  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...33/Kelly
MARINE...33/Kelly
AVIATION...23/SK
Hazardous weather outlook, Jun 6, 10:40 AM EST, 5 hours 9 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1140 AM EDT Wed Jun 6 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1140 AM EDT Wed Jun 6 2018

...ISOLATED STRONG THUNDERSTORMS EASTERN AREAS AND AROUND THE LAKE...
...WATERSPOUTS POSSIBLE LAKE OKEECHOBEE AND NEARSHORE ATLANTIC...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are expected this
afternoon and evening, mainly away from the Gulf Coast. The primary
threat is cloud to ground lightning, but isolated strong
thunderstorms will be capable of producing high winds and hail.

Waterspouts: Thunderstorms could produce waterspouts on Lake
Okeechobee and nearshore Atlantic waters this afternoon and evening.

Wind: The strongest thunderstorms today over northern and eastern
areas will be capable of producing wind gusts to 55 mph.

Hail: Small hail is possible in the strongest thunderstorms today,
generally over the east coast urban areas as well as near Lake
Okeechobee.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms are expected each day, mainly during the
afternoons. The focus will be toward the east coast Thursday, then
over the interior Friday into early next week. The primary threat
will be lightning, although gusty winds and locally heavy rain are
also possible.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and hail.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 6, 2:33 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Miami FL
333 PM EDT WED JUN 6 2018

FLZ067-068-168-062000-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
333 PM EDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 400 PM EDT...

* At 333 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Palm Beach Gardens, moving
  northeast at 30 mph.

* Small hail, funnel clouds, and wind gusts of 50 to 55 mph will be
  possible with this storm.

* Locations impacted include...
  West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
  Tequesta, Juno Beach, North Palm Beach, Lake Park, Juno Ridge, Fau
  North Campus, Philo Farms, Limestone Creek and Jupiter Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2681 8003 2677 8015 2692 8025 2696 8019
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 1933Z 241DEG 25KT 2689 8013

RAG
Special weather statement, Jun 6, 2:54 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Miami FL
354 PM EDT WED JUN 6 2018

FLZ073-074-173-174-062045-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
354 PM EDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MIAMI-DADE COUNTY UNTIL
445 PM EDT...

* At 353 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Miami
  Beach to 8 miles east of Black Point. Movement was east at 10 mph.

* Dime size hail, funnel clouds, and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Miramar, Miami Beach, Homestead, Coral Gables, Key
  Biscayne, South Miami, Surfside, Homestead Miami Speedway, Black
  Point, Miami Gardens, The Redland, Virginia Key, Kendall, North
  Miami, Doral, North Miami Beach, Aventura and Miami Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2565 8008 2560 8013 2553 8009 2542 8013
      2545 8054 2596 8033 2596 8030 2597 8029
      2597 8010 2600 8004 2582 8004
TIME...MOT...LOC 1953Z 257DEG 8KT 2583 8013 2551 8018

RAG
Local storm report, Jun 6, 3:42 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT WED JUN 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     MARINE TSTM WIND 11 SE BRIGHTON SEMINOLE 26.96N  80.94W
06/06/2018  M39 MPH          AMZ610             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST AT MESONET SITE
            L005

0330 PM     MARINE TSTM WIND 6 E BUCKHEAD RIDGE      27.14N  80.79W
06/06/2018  M43 MPH          AMZ610             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 43 MPH AT
            MESONET SITE L001 OVER LAKE OKEECHOBEE.

0339 PM     MARINE TSTM WIND 1 NNE JUNO BEACH        26.89N  80.05W
06/06/2018  M41 MPH          AMZ650             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 41 MPH AT THE
            WXFLOW SITE XJUP.

0341 PM     MARINE TSTM WIND 4 SE JUPITER            26.89N  80.05W
06/06/2018  M42 MPH          AMZ650             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 42 MPH AT THE
            WXFLOW SITE XOAK.

0400 PM     MARINE TSTM WIND 8 SSE KEY BISCAYNE      25.59N  80.10W
06/06/2018  M40 MPH          AMZ651             FL   C-MAN STATION

            A THUNDERSTORM PRODUCED A WIND GUST OF 40 MPH AT FOWEY
            ROCKS. THIS SITE IS ELEVATED AT 144 FEET.

&&

EVENT NUMBER MFL1800168
EVENT NUMBER MFL1800169
EVENT NUMBER MFL1800170
EVENT NUMBER MFL1800171
EVENT NUMBER MFL1800172

CWC
Special weather statement, Jun 6, 3:45 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
445 PM EDT WED JUN 6 2018

FLZ067-068-071-072-168-172-062130-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
445 PM EDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 530 PM EDT...

* At 445 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Parkland, or near Coral
  Springs, moving east at 15 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph will be
  possible with this storm.

* Locations impacted include...
  Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Delray
  Beach, Tamarac, Margate, Lighthouse Point, Highland Beach, Coconut
  Creek, North Lauderdale, Parkland, Hillsboro Beach, Mission Bay,
  Boca Pointe, Boca Del Mar, Hamptons At Boca Raton, Whisper Walk,
  Godfrey Road and Kings Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2621 8028 2639 8031 2649 7994 2622 7989
TIME...MOT...LOC 2045Z 260DEG 14KT 2631 8022

RAG

The radar

The Miami radar (KAMX), 84 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 6, 3:49 PM EST
Where
Palm Beach County, 6.85 mi W of Boca Raton
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
26.340, -80.190

WPTV shared photos via social media of a loosely constructed roof partially blown off and fence damaged from high winds in the pool area located in the Dunes of Boca neighborhood east of US 441 and just north of the Broward and Palm Beach county line. Time is estimated via radar. Mesonet and radar indicates winds in the area were around 50 mph.

Thunderstorm Wind, Palm Beach

When
June 6, 3:51 PM EST
Where
Palm Beach County, 6.39 mi W of Boca Raton
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
26.336, -80.182

CBS12 shared photos via social media of an uprooted tree in West Boca near the intersection of 12th Street and 54th Avenue. Residents also reported hail of unknown size. Time is estimated by radar. Mesonet and radar indicate winds in the area were around 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771154, 771155.